Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

Sleep disorder, difficulty in getting sufficient sleep. Cause and remedy?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
Question
I have sleep disorder.Since past 45 days my sleep has been reduced from 9 hours to 5 hours and yesterday I was only able to sleep 3 hours. Normally I don't have any problem sleeping but I rise up early in the morning and then I am unable to sleep again.I go to bed normally 1 am due to office hours.
My personal details are
age 28 years
sex male
Posted Sun, 9 Jun 2013 in General Health
 
 
Answered by Dr. Jasvinder Singh 1 hour later
Hello,
Thanks for posting your query.

What you are having is basically insomnia which is an individual's report of sleeping difficulties. Insomnia is present when there is difficulty initiating or maintaining sleep or when the sleep that is obtained is non-refreshing or of poor quality. These problems occur despite adequate opportunity and circumstances for sleep and they must result in problems with daytime function. In your case your erratic sleeping hours may be disturbing the sleep cycle. Since you are sleeping at 1 am due to office work, your sleep schedule has been shortened.

First of all, we should try the non pharmacological methods first. You should consult a sleep specialist and dissuss the treatment option of Cognitive Behavioral Therapy for Insomnia (CBT-I). In the meanwhile you should start the sedatives and antidepressants which you can get prescribed by your doctor. Sedatives would include Alprazolam (Alprex: 0.5 mg) or Clonazepam (0.5 mg).

Apart from the treatment mentioned above, try the following treatment options:

1) Keep a regular sleep and awakening schedule. If you sleep at 1 am, try to wake up at 8 am.

2) Do not drink caffeinated beverages after dinner. (tea, coffee, soft drinks etc.)

3) Do not go to bed hungry and you can have milk etc before going to bed.

4) Adjust the environment in the room (lights, temperature, noise, etc.)

5) Do not watch TV, read, eat, or worry in bed and avoid watching TV, reading books, and eating in your bed.

6) Self-hypnosis, biofeedback and relaxation breathing are often helpful. These can be discussed with a sleep specialist.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.



Above answer was peer-reviewed by
 
Follow-up: Sleep disorder, difficulty in getting sufficient sleep. Cause and remedy? 52 minutes later
Hi,

Thanks for your response. Can you clarify what do you mean by:

In the meanwhile you should start the sedatives and antidepressants which you can get prescribed by your doctor?

I live in amritsar and I was unable to find a suitable doctor here. That is why I used this website.
Is anybody there?

 
 
Answered by Dr. Jasvinder Singh 18 hours later
Hello,

Thanks for writing back.

Since you are having insomnia (lack of sleep), apparently it is due to reversal of normal sleep cycle with your office timings being erratic. Along with the lifestyle measures, you may need sedatives like alprax or Clonazepam to be taken at bedtime. You could speak to your family physician to prescribe these medicines. Today’s research indicates that a move toward individualizing the dosing of prescription agents is warranted and it can happen only after physical consultation / your doctor will know about these drugs.

This should regulate your sleep pattern and treat insomnia as well.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor